Hail, Jackson
- When
- September 1, 2:50 PM MST
- Where
- Jackson County, Interior
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.720, -101.980
A thunderstorm briefly became severe over western Jackson County, producing large hail and strong wind gusts at Interior.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over western Jackson County, producing large hail and strong wind gusts at Interior.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 1, 12:24 PM MST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 124 PM MDT MON SEP 1 2014 .SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT ISSUED AT 118 PM MDT MON SEP 1 2014 WATER VAPOR SHOWS SHORT WAVE MOVING FROM ERN WY INTO WRN SD...WITH UPPER RIDGE OVER THE PAC NW BUILDING INTO THE NRN ROCKIES. AT THE SFC...WEAK CDFNT ASSOCD WITH SHORT WAVE HAS MOVED THROUGH ALL BUT SCNTRL SD WITH HIGH PRESSURE BUILDING INTO ERN MT/ERN WY. SCT SHRA/TSRA CONTINUE TO DEVELOP OVER THE CWFA DUE TO SHORT WAVE. TONIGHT...SHORT WAVE WILL PUSH QUICKLY EAST OF THE CWFA THIS EVENING BRINGING SHRA/TSRA TO AN END...AND CLEARING SKIES LATER TONIGHT. A BRIEF PERIOD OF BREEZY NW WINDS WILL SUBSIDE BY LATE EVENING. TUESDAY...UPPER RIDGE BUILDING EWD INTO THE NRN PLAINS WILL BRING MOSTLY SUNNY SKIES AND WARMER TEMPS. && .LONG TERM...WEDNESDAY THROUGH MONDAY ISSUED AT 118 PM MDT MON SEP 1 2014 AN UPPER TROUGH WILL CROSS THE NRN PARTS OF THE CONUS FROM THE PACIFIC NW INTO THE NRN PLAINS WED/THU. MODELS SHOW DECENT AGREEMENT THAT THE BEST FORCING AND BULK OF PRECIP WILL REMAIN NORTH OF THE CWA...THOUGH FAR NWRN SD COULD SEE SOME PRECIP CLIP THE AREA WED NIGHT. IN ADDITION...SURFACE LOW WILL CROSS THE DAKOTAS WED/THU WITH A STRONG COLD FRONT CROSSING THE REGION WED NIGHT...BRINGING A PERIOD OF GUSTY NORTHWEST WINDS ABOVE AVERAGE TEMPS WED WILL GIVE WAY TO BELOW AVERAGE TEMPS THU. BEYOND THU THERE ARE SOME DIFFS IN MODELS AS A SPLIT-FLOW PATTERN SETS UP FOR THE END OF THE WEEK. HOWEVER...IN THE MEAN THERE WILL BE A TROUGH OVER THE WEST WITH A RIDGE OVER THE SCNTRL-SERN CONUS. THIS WILL BRING PERIODIC SHORT- WAVE TROFS ACROSS THE CWA...ALBEIT WITH LIMITED FORCING AND MOISTURE. FOR NOW WILL KEEP SLGT CHC POPS FOR THE PERIODS WITH THE MOST CONSISTENT TIMING OF WAVES. NEAR AVERAGE TEMPS ARE EXPECTED FOR THE END OF THE WEEK. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z TUESDAY ISSUED AT 118 PM MDT MON SEP 1 2014 SCT SHRA AND ISOLD TSRA WILL MOVE ACROSS NERN WY AND WRN SD THIS AFTN AND EVNG AS AN UPPER-LEVEL LOW PRESSURE CROSSES THE AREA. PRECIP WILL THEN PUSH EAST OF THE AREA BY LATE THIS EVENING. LOCAL MVFR CIGS/IFR VSBYS ARE POSSIBLE WITH THE STRONGER STORMS. VFR CONDITIONS OTHERWISE WILL PREVAIL. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JOHNSON LONG TERM...BUNKERS AVIATION...BUNKERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 214 AM MDT MON SEP 1 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 214 AM MDT (314 AM CDT) MON SEP 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS THE AREA TODAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1238 PM MDT MON SEP 1 2014 SDZ042-011930- SHANNON SD- 1238 PM MDT MON SEP 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHANNON COUNTY UNTIL 130 PM MDT... AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTH OF RED SHIRT...OR 31 MILES WEST OF KYLE...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AREAS BETWEEN RED SHIRT AND SHARPS CORNER. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4344 10240 4325 10257 4345 10296 4361 10284 TIME...MOT...LOC 1838Z 299DEG 21KT 4348 10279 JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 134 PM MDT MON SEP 1 2014 SDZ026-030-031-074-012015- CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD- 134 PM MDT MON SEP 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND CENTRAL PENNINGTON COUNTIES UNTIL 215 PM MDT... AT 132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF DOWNTOWN RAPID CITY TO HERMOSA...AND MOVING EAST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... DOWNTOWN RAPID CITY... RAPID VALLEY... BOX ELDER... RAPID CITY AIRPORT... CAPUTA... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 60 AND 68... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4414 10304 4373 10286 4378 10327 4406 10335 TIME...MOT...LOC 1933Z 264DEG 15KT 4401 10327 4383 10319 JOHNSON
The Rapid City radar (KUDX), 82 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540743, 540745.